Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 62, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 20, 2002, 8:12 PM EDT for Beaufort County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 2002, 8:12 PM EDT (00:12 UTC)
- Expired
- Jul 20, 2002, 9:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Beaufort County, SC
The radar
The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 8:20 PM EDT | Thunderstorm Wind 50 E | Beaufort, SC | Trees and large limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3757 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
770 WUUS52 KCHS 210012 SVRCHS SCC013-210100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 812 PM EDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 900 PM EDT. * AT 812 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BEAUFORT...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. FREQUENT LIGHTNING IS OCCURRING WITH THIS SEVERE THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. $$ LAT...LON 3259 8063 3245 8076 3222 8044 3240 8028 AUSTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:01 PM EDT, 6 hours 11 minutes earlier.
Area forecast discussion, Jul 20, 2:01 PM EDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 201 PM EDT SAT JUL 20 2002 WEAK BUT BROAD MID/UPPER LEVEL TROF WILL BE DRIFTING OVER THE SE STATES TONIGHT AND STAGNATING THRU MID TO LATE WEEK. A DEEPER MOISTURE PROFILE IS ON TAP ALONG WITH AN EXTENDED PERIOD OF SHEARED VORTICITY WITH OUR CWFA POSITIONED JUST E OF A ELONGATED SHEAR AXIS. TONIGHT...SRN TAIL OF VORT LOBE IS FORECAST TO PASS INTO THE REGION BEFORE STALLING SUNDAY. CONVECTIVE COVERAGE REMAINS A QUESTION OVERNIGHT AS BEST DYNAMICS REMAIN N OF OUR AREA. EXPECT COVERAGE TO INCREASE LATER THIS AFTN AS FORCING REACHES THE COAST. WILL MAKE A LAST MINUTE DECISION ON A 30 OR 40 PCNT OVERNIGHT POP. WHILE THE OVERALL PICTURE IS CLEAR THE NEXT SEVERAL DAYS...DETAILS DIFFER GREATLY ON 12Z MODELS IN RESPECT OF PLACEMENT OF SFC LOW PRES AND POCKETS OF MID LVL OMEGA. WILL KEEP CHCY MAINLY DIURNAL POPS GOING IN THIS PATTERN. HEAT INDEX PROBLEMS SHOULD BE DIMINISHED BELOW HEADLINE CRITERIA WITH A LESSER DOWNSLOPE COMPONENT AND LESS CAPPING. CWF...WK LOW PRES WILL CONT JUST INLAND OF THE COAST THRU THE WEEK. SW FLOW CONTINUES. SPEEDS OVERALL 10 TO 15 KT WITH SOME OVERNIGHT GUSTS TO 20 EXPECTED. WAVES IN THE 2 TO 4 FT RANGE. NO HEADLINES. CHS 76 93 75 90 / 30 50 30 40 SAV 75 94 74 91 / 30 50 30 40 CHL 80 91 80 87 / 30 50 30 40 NBC 76 93 75 91 / 30 50 30 40 RBW 74 94 74 91 / 30 40 30 40 .CHS... GA...NONE. SC...NONE.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:01 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 44 min |
| Jul 20, 9:26 PM EDT | Special Marine Warning | CHS | 64 min | |
| Jul 21, 3:44 PM EDT | Severe Thunderstorm Warning | CHS | Dorchester | 46 min |
| Jul 21, 4:35 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 40 min |
| Jul 21, 5:17 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 28 min |
| Jul 21, 6:04 PM EDT | Severe Thunderstorm Warning | CHS | Hampton, Jasper | 41 min |
| Jul 21, 6:40 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 35 min |
| Jul 21, 6:55 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.